Tornadoes · United States · Oklahoma · 2003
F0 tornado, Boise City, Oklahoma, May 15, 2003
This F0 tornado ran 0.1 miles across Cimarron County on May 15, 2003, touching down at 4:12 PM CDT and reaching 100 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F0
- Date
- May 15, 2003
- Touchdown
- 4:12 PM CDT (21:12 UTC)
- Path length
- 0.1 miles (0.2 km)
- Path width
- 100 yards (91 m)
- Deaths
- 0
- Injuries
- 0
- County
- Cimarron County
- Touchdown point
- 36.730, -102.530
- Lift-off point
- 36.730, -102.530
- Record number
- 1061
What the Weather Service recorded
Severe thunderstorms across the Oklahoma panhandle produced large hail and numerous tornadoes during the late afternoon and evening hours. The tornadoes caused no injuries and were mostly over open country. The tornadoes destroyed a barn and damaged barns and roofs along with knocking down power poles and tree limbs. High winds in the eastern Oklahoma panhandle did cause damage to powerlines and cars...however no injuries occurred.
The tornado remained over open country. The path length and the path width were estimated. No damage or injuries were reported.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down. One was issued for the county at another hour that day.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 20:51 UTC | 21:45 UTC | Severe Thunderstorm Warning | AMA |
| 21:19 UTC | 22:00 UTC | Tornado Warning | AMA |
| 21:54 UTC | 22:45 UTC | Tornado Warning | AMA |
| 22:45 UTC | 23:45 UTC | Tornado Warning | AMA |
| 23:55 UTC | 01:00 UTC | Tornado Warning | AMA |
| 01:00 UTC | 02:00 UTC | Tornado Warning | AMA |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Moderate Risk, with a 0.25 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 19:31 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the tornado touched down at May 15, 1:29 PM CDT, 2 hours 43 minutes earlier.
Area forecast discussion, May 15, 1:29 PM CDT, 2 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AMARILLO TX 129 PM CDT THU MAY 15 2003 ...SIGNIFICANT SEVERE WEATHER EVENT THIS AFTERNOON AND TONIGHT... SEVERE WEATHER EXPECTED TO DEVELOP BY MID AFTERNOON ACROSS THE WESTERN PORTION OF THE CWA. SUPERCELLS ARE LIKELY WITH SOME POSSIBLY TORNADIC. THE ACTIVITY SHOULD DEVELOP FIRST BY 3 PM IN THE NORTHWEST CORNER OF THE CWA AND EXPAND SOUTHWARD THROUGH THE AFTERNOON ALONG/NEAR THE NM/TX BORDER. BASED ON THE SFC EVOLUTION... PROFILER...VAD...SAT...AND SHORT-TERM GUIDANCE FEEL THE LARGER WINDOW FOR DISCRETE SUPERCELL ACTIVITY WILL BE FAVORED ACROSS THE SOUTHERN HALF OF THE CWA. EXPECTING SUPERCELLS THAT DO DEVELOP ACROSS THE NORTHWEST PORTION OF THE CWA TO EVOLVE INTO LINE SEGMENTS/SQUALL BY LATE THIS AFTERNOON/EVENING. THE ACTIVITY WILL MOVE FROM WEST TO EAST. THE LOCATION OF THE WARM FRONT WILL HAVE AN IMPACT ON THE TORNADO PROBABILITIES IN OUR CWA...GREATEST THREAT APPEARS ALONG AND NEAR THE WARM FRONT. SVR THREAT WILL WANE LATER TONIGHT WITH SHOWERS CONTINUING THROUGH THE FIRST HALF OF TOMORROW...ENDING WEST TO EAST. COLDER AIR WILL KEEP HIGH TEMPS AT BAY THROUGH SAT BEFORE MODIFICATION ON SUNDAY. SOME QUESTION ON THE TIMING OF THE NEXT COLD FRONT AND WEAK UPPER LEVEL SUPPORT. HENCE...I LEFT THE INHERITED EXTENDED PERIODS AS IS. FCSTID = AP AMARILLO 57 70 49 80 / 90 20 00 00 BEAVER 58 63 46 74 / 90 40 10 00 BOISE CITY 54 62 44 76 / 70 30 00 00 BORGER 60 68 49 79 / 90 30 00 00 BOYS RANCH 57 69 48 79 / 70 20 00 00 CANYON 59 72 50 81 / 90 20 00 00 CLARENDON 60 72 52 81 / 90 30 10 00 DALHART 56 68 46 77 / 70 20 00 00 GUYMON 57 62 46 75 / 70 30 00 00 HEREFORD 59 75 49 82 / 70 20 00 00 LIPSCOMB 61 66 49 76 / 90 40 10 00 PAMPA 60 69 50 79 / 90 30 10 00 SHAMROCK 61 73 53 80 / 90 40 10 00 WELLINGTON 62 75 55 81 / 90 30 10 00 .AMA... TX...NONE. OK...NONE.
Hazardous weather outlook, May 15, 12:38 PM CDT, 3 hours 34 minutes before
OKZ001>003-TXZ001>020-161100- TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 1238 PM CDT THU MAY 15 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE... THERE IS A HIGH RISK OF SEVERE THUNDERSTORMS LATER THIS AFTERNOON AND EVENING ACROSS THE CENTRAL AND EASTERN SECTIONS OF THE TEXAS PANHANDLE...GENERALLY ALONG AND EAST OF A LINE EXTENDING FROM STRATFORD TO CANYON. THERE IS ALSO A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF THE OKLAHOMA PANHANDLE AND THE WESTERN TEXAS PANHANDLE. THE PRIMARY SEVERE WEATHER THREATS WILL BE LARGE HAIL...DAMAGING WINDS...AND TORNADOES. A FEW OF THE TORNADOES THAT MAY FORM WILL HAVE THE POTENTIAL TO BE STRONG OR POSSIBLY VIOLENT. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS ALL OF THE THE OKLAHOMA AND TEXAS PANHANDLES SHOULD REMAIN ON HIGH ALERT AND BE READY FOR ACTIVATION. GOEHRING
In the hours before
Special weather statement, May 15, 12:42 PM CDT, 3 hours 30 minutes before
OKZ001>003-TXZ001>020-152300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 1242 PM CDT THU MAY 15 2003 ...AN OUTBREAK OF SEVERE THUNDERSTORMS AND TORNADOES IS EXPECTED THIS AFTERNOON AND EVENING ACROSS THE OKLAHOMA AND TEXAS PANHANDLES... THERE IS A HIGH RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS THE CENTRAL AND EASTERN SECTIONS OF THE TEXAS PANHANDLE...GENERALLY ALONG AND EAST OF A LINE EXTENDING FROM STRATFORD TO CANYON. CITIES IN THE HIGH RISK INCLUDE AMARILLO... CANYON...DUMAS...STRATFORD...SPEARMAN...BORGER...PANHANDLE... CLAUDE...PERRYTON...LIPSCOMB...CANADIAN...MIAMI...PAMPA...SHAMROCK... CLARENDON...AND WELLINGTON. ELSEWHERE...THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS ALL OF THE OKLAHOMA PANHANDLE AND THE WESTERN TEXAS PANHANDLE. A VIGOROUS UPPER LEVEL LOW PRESSURE SYSTEM CURRENTLY OVER NORTHERN NEW MEXICO IS FORECAST TO MOVE EAST ACROSS THE OKLAHOMA AND TEXAS PANHANDLES LATE THIS AFTERNOON AND TONIGHT. THIS FEATURE...PLUS DAYTIME HEATING...ABUNDANT LOW LEVEL MOISTURE...AN APPROACHING WARM FRONT FROM THE SOUTH...AND FAVORABLE ATMOSPHERIC WIND PROFILES WILL RESULT IN THE DEVELOPMENT OF SEVERE THUNDERSTORMS. THE PRIMARY THREATS INCLUDE LARGE HAIL...DAMAGING WINDS...AND TORNADOES. A FEW OF THE TORNADOES THAT MAY FORM WILL HAVE THE POTENTIAL TO BE STRONG OR POSSIBLY VIOLENT...ESPECIALLY ACROSS THE HIGH RISK AREA. ALL PEOPLE IN THE OKLAHOMA AND TEXAS PANHANDLES ARE STRONGLY ENCOURAGED TO REVIEW THEIR SEVERE WEATHER SAFETY RULES AND HAVE A PLAN OF ACTION IN PLACE AS A MEANS TO PREPARE FOR THIS POTENTIAL UPCOMING AND DANGEROUS SEVERE WEATHER EVENT. SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS ALL OF THE OKLAHOMA AND TEXAS PANHANDLES SHOULD REMAIN ON HIGH ALERT AND BE READY FOR ACTIVATION. STAY TUNED TO NOAA WEATHER RADIO...TELEVISION...OR RADIO FOR POSSIBLE WATCHES...WARNINGS...AND STATEMENTS LATER TODAY FROM THE NATIONAL WEATHER SERVICE OFFICE IN AMARILLO. GOEHRING
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Amarillo Airport, TX (KAMA), 12:00Z
9.2 hours before the tornado, 183 km from the path. May 15, 2003.
- Mixed-layer CAPE
- 95 J/kg
- Mixed-layer CIN
- -275 J/kg
- Surface CAPE
- 1371 J/kg
- Mixed-layer LCL
- 1781 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 88 m²/s²
- 0-3 km storm-relative helicity
- 122 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
- 0-3 km lapse rate
- 5.5 K/km
Amarillo Airport, TX (KAMA), 00:00Z
2.8 hours after it, 183 km from the path. May 16, 2003.
- Mixed-layer CAPE
- 2687 J/kg
- Mixed-layer CIN
- -75 J/kg
- Surface CAPE
- 3168 J/kg
- Mixed-layer LCL
- 1311 m above ground
- 0-6 km bulk shear
- 82 kt
- 0-1 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 213 m²/s²
- 0-3 km storm-relative helicity
- 482 m²/s²
- Significant tornado parameter
- 4.0
- Supercell composite
- 19.9
- 0-3 km lapse rate
- 7.5 K/km
The surface observations
Springfield/Comanche Natl Grass (SPD), 62 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 19:56 UTC | 77 | 62 | 140° 27 kt | 35 | 1005.4 | |
| 20:56 UTC | 71 | 59 | 130° 24 kt | 33 | 1003 | |
| 21:56 UTC | 65 | 59 | 230° 11 kt | 41 | 1006.8 | |
| 22:02 UTC | 57.2 | 55.4 | 280° 29 kt | 35 | 1005.4 | |
| 22:56 UTC | 55 | 53 | 40° 8 kt | 1005.4 |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Amarillo radar (KAMA), 182 km away, was scanning. The volume nearest the touchdown began at 21:12 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2003 tornado in OklahomaEvery tornado in Oklahoma since 1950Warnings in force in Oklahoma nowThe forecast where you are
The other tornadoes of May 15, 2003
46 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 15 | 5:10 PM EDT | F1 | Knox, TN | 2.5 | 50 | $150,000 | ||
| May 15 | 5:15 PM EDT | F1 | Knox, TN | 1.5 | 50 | $200,000 | ||
| May 15 | 4:25 PM CDT | F1 | Cimarron, OK | 5.0 | 200 | $40,000 | ||
| May 15 | 3:39 PM MDT | F2 | Baca, CO | 5.0 | 200 | $120,000 | ||
| May 15 | 3:42 PM MDT | F0 | Kiowa, CO | 1.0 | 75 | |||
| May 15 | 4:45 PM CDT | F0 | Cimarron, OK | 0.1 | 50 | |||
| May 15 | 6:20 PM EDT | F1 | Lincoln, NC | 3.0 | 100 | $50,000 | ||
| May 15 | 5:36 PM CDT | F1 | Dallam, TX | 10.0 | 1,320 | $30,000 | ||
| May 15 | 5:41 PM CDT | F0 | Dallam, TX | 1.0 | 500 | $10,000 | ||
| May 15 | 6:46 PM CDT | F0 | Texas, OK | 0.1 | 50 | |||
| May 15 | 7:20 PM CDT | F0 | Texas, OK | 0.5 | 30 | |||
| May 15 | 7:29 PM CDT | F2 | Seward, KS | 2.5 | 100 | $6.0 million | ||
| May 15 | 7:35 PM CDT | F0 | Texas, OK | 0.5 | 20 | $10,000 | ||
| May 15 | 7:38 PM CDT | F0 | Sherman, TX | 1.0 | 50 | |||
| May 15 | 7:40 PM CDT | F2 | Seward, KS | 4.9 | 100 | $150,000 | ||
| May 15 | 7:45 PM CDT | F0 | Texas, OK | 0.3 | 100 | $20,000 | ||
| May 15 | 7:58 PM CDT | F0 | Moore, TX | 6.0 | 200 | |||
| May 15 | 8:15 PM CDT | F0 | Sherman, TX | 0.1 | 50 | |||
| May 15 | 8:15 PM CDT | F0 | Sherman, TX | 0.1 | 20 | |||
| May 15 | 8:30 PM CDT | F0 | Gray, TX | 0.1 | 40 | |||
| May 15 | 8:31 PM CDT | F0 | Sherman, TX | 0.3 | 50 | |||
| May 15 | 8:33 PM CDT | F1 | Texas, OK | 2.0 | 30 | $30,000 | ||
| May 15 | 8:37 PM CDT | F0 | Donley, TX | 0.5 | 50 | |||
| May 15 | 8:42 PM CDT | F0 | Jones, TX | 0.3 | 20 | $1,000 | ||
| May 15 | 8:45 PM CDT | F0 | Texas, OK | 1.0 | 40 | |||
| May 15 | 8:59 PM CDT | F1 | Shackelford, TX | 2.0 | 150 | $10,000 | ||
| May 15 | 8:59 PM CDT | F0 | Donley, TX | 0.1 | 20 | |||
| May 15 | 9:00 PM CDT | F0 | Beaver, OK | 0.8 | 20 | |||
| May 15 | 9:10 PM CDT | F1 | Meade, KS | 2.0 | 100 | $300,000 | ||
| May 15 | 9:23 PM CDT | F0 | Hutchinson, TX | 2.0 | 30 | |||
| May 15 | 9:25 PM CDT | F2 | Shackelford, TX | 1.5 | 800 | $50,000 | ||
| May 15 | 9:25 PM CDT | F2 | Shackelford, TX | 1.5 | 450 | $3,000 | ||
| May 15 | 9:30 PM CDT | F2 | Seward, KS | 2.5 | 100 | $8.0 million | ||
| May 15 | 9:43 PM CDT | F1 | Wheeler, TX | 18.0 | 100 | $150,000 | ||
| May 15 | 9:44 PM CDT | F0 | Carson, TX | 0.1 | 20 | |||
| May 15 | 9:45 PM CDT | F1 | Meade, KS | 1.0 | 50 | $50,000 | ||
| May 15 | 10:00 PM CDT | F0 | Eastland, TX | 12.0 | 300 | $100,000 | ||
| May 15 | 10:10 PM CDT | F0 | Shackelford, TX | 1.0 | 50 | |||
| May 15 | 10:12 PM CDT | F1 | Shackelford, TX | 1.0 | 150 | |||
| May 15 | 10:30 PM CDT | F0 | Wheeler, TX | 0.5 | 50 | |||
| May 15 | 10:36 PM CDT | F0 | Clark, KS | 1.3 | 100 | |||
| May 15 | 10:53 PM CDT | F2 | Wheeler, TX to OK | 15.5 | 1,760 | $270,000 | ||
| May 15 | 11:13 PM CDT | F0 | Eastland, TX | 0.1 | 50 | |||
| May 15 | 11:21 PM CDT | F0 | Wheeler, TX | 0.1 | 50 | |||
| May 15 | 11:42 PM CDT | F0 | Ford, KS | 0.8 | 50 | |||
| May 15 | 11:58 PM CDT | F1 | Ford, KS | 2.0 | 50 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.